Massachusetts, 2008

Ice Storm and Flooding in Massachusetts, December 11 to 12, 2008

December 11 to 12, 2008 · NWS BOX · 14 events in 14 counties and zones

A cold frontal boundary dropped south of New England on the evening of the 10th. Low pressure developed along the frontal boundary across the southeastern states late on the night of the 10th into the 11th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$44 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold frontal boundary dropped south of New England on the evening of the 10th. Low pressure developed along the frontal boundary across the southeastern states late on the night of the 10th into the 11th. The low then tracked rapidly to the northeast, spreading a significant amount of precipitation into New England. A deep layer of warm air aloft and sub-freezing air at the surface resulted in a major ice storm across interior Massachusetts and southern New Hampshire as well as much of northern New England.

The hardest hit areas in southern New England were the Monadnock region of southwest New Hampshire, the Worcester Hills in central Massachusetts, and the east slopes of the Berkshires in western Massachusetts. Anywhere from half an inch to an inch of ice accreted on many exposed surfaces. Especially when combined with breezy conditions, the ice downed numerous trees, branches, and power lines which resulted in widespread power outages. More than 300,000 customers were reportedly without power in Massachusetts and an additional 300,000 were without power in the state of New Hampshire. Because of the breadth of this storm (from Pennsylvania to Maine), extra crews to reinstate power were harder to come by. Power crews from states as far away as South Carolina, as well as local National Guard teams, were called out to help with power restoration and clean up. While most people had their power restored within a week, others were still without power at Christmas (nearly 2 weeks later). During this period, temperatures were mostly below normal and at least one major snowstorm affected the same area. At the time of the December 19th snowstorm, over 100,000 customers were still without power in the two states combined. Most communities had opened shelters to provide a warm, safe place for residents. According to the numbers reported in local newspapers, most did not take advantage of this opportunity and chose to remain in their homes, using wood stoves or generators for heat. Many schools, a week and a half from the winter holiday break at the time of the storm, cancelled school for the remainder of the month because of a lack of electricity and clear routes for transporting students.

A public works employee, supervising storm clean up in Marlborough, went missing during his shift and was found dead two days later in a reservoir. Because this occurred as a part of his job, following the storm, it was considered an indirect fatality. Damage to the infrastructure in Massachusetts and New Hampshire amounted to roughly eighty million dollars. This amount does not include damage to private property, which was unavailable at the time of this report. The extent of the damage and number of people affected prompted the governors of both Massachusetts and New Hampshire to request federal assistance. FEMA approved both requests. President Bush issued a Major Disaster Declaration for Public Assistance for seven Massachusetts counties and all of New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 10, 10:33 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 10, 10:33 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1033 PM EST WED DEC 10 2008

.SYNOPSIS...
LOW PRESSURE GATHERING STRENGTH ACROSS THE SOUTHEAST STATES WILL MOVE
UP THE EASTERN SEABOARD THURSDAY...AND PASS NEAR SOUTHEASTERN
MASSACHUSETTS EARLY FRIDAY MORNING. THIS SYSTEM WILL BRING HEAVY
RAINS TO THE REGION...ALONG WITH HEAVY SLEET AND FREEZING RAIN FOR
PORTIONS OF THE INTERIOR THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE
WILL MOVE IN LATER FRIDAY AND LAST THROUGH THE WEEKEND. A COLD FRONT
WILL CROSS THE REGION MONDAY NIGHT OR TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NO MAJOR CHANGES TO THE OVERNIGHT PERIOD. THE WINDS HAVE SHIFTED OVER
CAPE COD...AND ARE ABOUT TO SHIFT TO NORTH AT NANTUCKET AS THE COLD
FRONT MOVES PAST.

LIGHT RAIN CONTINUES IN THE CT VALLEY...THIS WILL SLOWLY DIMINISH
OVERNIGHT. WE WILL KEEP POPS HIGH FOR A FEW MORE HOURS.

OPERATIONAL MODELS SHOW BEST ISENTROPIC LIFT MOVING BACK UP THE
FRONT...BUT STILL SOUTH OF THE COAST AT 6 AM. LOOKS LIKE THE BULK OF
THE NEXT PHASE OF PRECIP SHOULD HOLD UNTIL THURSDAY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
***WARNINGS AND WATCHES ISSUED FOR A MULTITUDE OF HEAVY ADVERSE
 WEATHER ELEMENTS THAT COULD CAUSE SERIOUS DISRUPTION OF NORMAL
 ACTIVITY***

OPERATIONAL MODELS ARE IN BASIC AGREEMENT WITH ONLY THE 12Z AND 18Z GFS
BL TEMPS SEEMINGLY THE OUTLIER /TOO WARM/. 18Z NAM CONTINUES COLD AND
UNYIELDING IN ITS POOLING COLD TO THE NORTH AND ALLOWING IT TO DRAIN
/BE DRAWN/ INTO THE PRES FALLS COMING UP THE COAST THURSDAY.

THE 12Z UK WAS COLDER THAN THE GFS. THE 12Z EC HAS DECIDEDLY CHILLED
DUE TO AN EWD TRACK.

I LIKE TO USE THE FWCPSM NUMBERS FOR BOSTON IN THESE SITUATIONS.

METEOROLOGY: PLUS 3SD PWAT BEING DRIVEN AS AN INSTABILITY BURST BY
PLUS 4 SD 850 SLY FLOW S OF NEW ENGLAND WILL OVERRUN THE SHALLOW COLD
DOME ARRIVING OVERNIGHT.

ADDITIONALLY THE SHORT WAVE COMING UP FROM DIXIE WILL ADD CONSIDERABLE
LIFT THURSDAY NIGHT...WITH EVEN A BANDING SIGNAL SEEN IN WESTERN NEW
ENGLAND.

THUNDER POSSIBLE SE NEW ENGLAND NEAR THE LOW CENTER AS ELEVATED INSTABILITY
ARRIVES ON THE NOSE OF THE 850 JET.

MAJOR ICE STORM POTENTIAL EXISTS...BUT WE CANNOT YET FOCUS ON THE MOST
LIKELY POCKETS OF 1 IO 2 INCH GLAZE WHICH WILL B SENSITIVE TO THE DEPTH
OF THE SUBFREEZING LAYER BELOW THE ABOVE FREEZING LAYER AT 850 MB.
MANY HOURS OF SLEET /-6C OR 2500 FEET OF SUBFREEZING BELOW THE WARM
LAYER/ WOULD LESSEN THE GLAZE POTENTIAL. ADDITIONALLY...EXCESSIVE
FREEZING RAINFALL RATES WOULD PERMIT MORE RUNOFF. ITS THE SLOWER ZR
RATES THAT ALLOW GREATER PERCENTAGE OF ACCRETION.

WE EXPECT THE SFC LOW TO TRACK CLOSE TO THE CAPE COD CANAL EARLY
FRIDAY. PRES FALL GRADIENTS ALLOW CONSTANT NNE DRAIN FROM A LARGE
AREA OF SUBFREEZING COLD TO THE LEFT OF THE SFC LOW TRACK.

WIND ADVY MAY BE NEEDED S COAST THURSDAY NIGHT BUT NO CONFIDENCE
YET.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE SHOULD BE LOCATED VERY CLOSE TO SOUTHEAST MASSACHUSETTS
EARLY FRIDAY MORNING AND MOVING NORTHEAST. HAVE CATEGORICAL POPS
AROUND 12Z...THEN QUICKLY END THE PRECIPITATION BY 18Z FROM WEST TO
EAST. MOST OF THE PRECIPITATION WILL BE PLAIN RAIN...BUT THE FAR
INTERIOR WILL LIKELY STILL BE DEALING WITH SOME FREEZING RAIN. COULD
SEE THE PRECIP END AS SOME LIGHT SNOW/SNOW SHOWERS. PLEASE SEE SHORT
TERM DISCUSSION FOR INFORMATION ON FREEZING RAIN/SLEET POTENTIAL.

DEPENDING ON EXACT LOW TRACK...COULD BE LOOKING AT WIND ADVISORY FOR
PORTIONS OF SE MASS/RI VERY EARLY FRIDAY MORNING ALONG WITH SOME
POTENTIAL FOR THUNDER. HOWEVER...IT/S POSSIBLE THAT LOW TRACKS JUST
TO THE EAST WHICH WOULD PRELUDE HIGH WINDS. NW G30 KT POSSIBLE FRIDAY
BEHIND THE LOW.

HIGH PRESSURE BEGINS TO BUILD INTO SOUTHERN NEW ENGLAND LATER FRIDAY
AND LASTS THROUGH THE WEEKEND. THIS RESULTS IN A MOSTLY SUNNY
WEEKEND...ALTHOUGH IT WILL BE ABNORMALLY COLD SATURDAY...WITH A WIND
CHILL. MODERATION FOR SUNDAY AS HIGH CRESTS.

MODELS AGREE THAT NEXT WEATHER MAKER COMES IN THE FORM OF A COLD
FRONT LATER MONDAY NIGHT AND EARLY TUESDAY WITH A CHANCE OF SHOWERS.
THINKING THAT SW FLOW AHEAD OF THE FRONT KEEP TEMPS WARM ENOUGH TO
PRECLUDE FROZEN PRECIP ISSUES.

THEREAFTER...COLDER TEMPS LIKELY...BUT MODEL DISAGREEMENT MIDWEEK WITH
RESPECT TO POSITIONING OF POTENTIAL WAVE OF LOW PRESSURE AND
ASSOCIATED PRECIP. KEPT POPS LOW FOR NOW.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
THIS AFTERNOON...
LLWS TIL 23Z PVD...TIL 02Z HYA AND TIL 04Z ACK. THESE TIMES ALSO
MATCH UP WITH SFC WIND SHIFT AS COLD FRONT SLIDES ACROSS THE AREA.
PTYPE ALL RAIN.

TONIGHT....
COLD FRONT MOVES OFFSHORE WITH WINDS BECOMING NORTHERLY. VSBYS IN THE
MVFR/VFR CATEGORY...BUT CIGS WILL BE MAINLY IFR. ANY PRECIP WILL BE
LIGHT IF ANY. PRECIP MOVES BACK INTO THE REGION TOWARD 12Z THU.
SURFACE TEMPS MAY BE COLD ENOUGH FOR -FZRA AT BDL/BAF AND ORH. PRECIP
SHOULD HOLD OFF TIL AFT 12Z AT MHT.

THU...
PRECIP OVERSPREADS THE REGION FROM S TO N DURING THE AFTERNOON. TEMPS
WARM ENOUGH TO SUPPORT ALL RAIN BOS/PVD/HYA AND ACK. HOWEVER...SUB
FREEZING SURFACE TEMPS AT BDL/BAF/ORH AND MHT WILL RESULT IN -FZRA.
POSSIBLY SOME SLEET AT MHT.

THU NIGHT...SIGNIFICANT ICING POSSIBLE BDL/BAF/ORH AND MHT.
ELSEWHERE...HEAVY RAIN WITH WIDESPREAD IFR CONDITIONS. LLWS POSSIBLE
AT PVD/HYA AND ACK.

OUTLOOK...FRIDAY THROUGH MONDAY...

IFR EARLY FRIDAY WITH RAIN HEAVY AT TIMES FOR MOST...ALONG WITH SOME
LINGERING ICING ACROSS THE FAR INTERIOR. LOW PRESSURE MOVES AWAY
DURING FRIDAY...AND THIS WILL BRING AN END TO THE PRECIP AND IFR
CONDITIONS FROM WEST TO EAST AROUND NOON. VFR EXPECTED FRIDAY NIGHT
THROUGH MONDAY AS HIGH PRESSURE BUILDS IN.

&&

.MARINE...
GALE CONVERTED TO SCA AT 4PM. GALE WATCH POSTED MOST WATERS EARLY
FRI. DEPENDS ON THE TRACK OF THE SFC LOW AND THAT WATCH MAY FAIL TO
BE REALIZED IN PARTS OF THE WATERS. NO MATTER...10 FOOT PLUS SEAS IN
THE WATERS S AND E OF CAPE COD AND S OF RI MAKE FOR DIFFICULTY FOR
SMALL CRAFT MARINE TRANSPORT.

OUTLOOK...FRIDAY THROUGH MONDAY...

LOW PRESSURE WILL LIKELY BE LOCATED NEAR SOUTHEAST MASSACHUSETTS
EARLY FRIDAY MORNING AND WILL CONTINUE TO MOVE AWAY. SOUTHERLY WIND
FLOW BECOMES WESTERLY DURING THE MORNING. SOME POTENTIAL FOR LOW END
GALES IN SOUTHERLY FLOW EARLY MORNING DEPENDING ON LOW TRACK...AND
SOLID SCA CONDITIONS FRIDAY AFTERNOON AND NIGHT...LINGERING INTO
SATURDAY. HIGH PRESSURE THEN BUILDS ACROSS THE WATERS SATURDAY NIGHT
AND SUNDAY RESULTING IN RAPIDLY SUBSIDING WINDS AND SEAS WHICH SHOULD
CONTINUE INTO MONDAY.

&&

.HYDROLOGY...
FLOOD WATCH ISSUED. SMALL STREAMS AND URBAN POOR DRAINAGE FLOODING
THE MAIN PROBLEM. CRANSTON ON THE PAWTUXET MAY GO INTO FLOOD FRIDAY
MORNING BUT ALL PREDICATED ON HOW MUCH RAIN. WE WONT KNOW THOSE
DETAILS UNTIL SOMETIME THURSDAY EVENING. URBAN SMALL STREAM FLOOD
ADVISORIES ARE HIGHLY LIKELY TO BE NEEDED THURSDAY NIGHT. HEAVIEST
RAIN JUST LEFT OF THE SFC LOW TRACK.

THE LIKELIHOOD EXISTS FOR 3 TO 5 INCHES OF RAINFALL ACROSS PORTIONS
OF SOUTHERN NEW ENGLAND THURSDAY AFTERNOON THROUGH FRIDAY MORNING.
THESE RAINFALL AMOUNTS WILL LIKELY CAUSE SIGNIFICANT RISES ON SMALL
STREAMS...AS WELL AS FLOODING OF STREETS...POOR DRAINAGE AREAS...AND
OTHER LOW LYING AREAS. CURRENT FORECASTS SUGGESTS THAT THE HEAVIEST
RAINFALL WILL OCCUR THURSDAY NIGHT.

IF MOST OF PRECIPITATION ENDS UP AS LIQUID OVER CENTRAL AND EASTERN
MASSACHUSETTS...THEN WE WILL PROBABLY ALSO HAVE TO KEEP AN EYE ON SOME OF THE
LOWER MERRIMACK TRIBUTARIES...AT LEAST FOR SIGNIFICANT RISES.

FLOOD WATCH ISSUED. IF MORE ICE IN THE ORH-WOONSOCKET REGION...AS PER 12Z
AND 18Z NAM... THEN REDUCED THREAT OF FLOODING AT CRANSTON.

&&

.TIDES/COASTAL FLOODING...
WILL NEED TO KEEP EYE ON TIDES THU NIGHT AND FRI MORNING. THE CONCERN
WILL BE ON THE FRI MORNING TIDE...WHICH IS SIGNIFICANTLY HIGHER THAN
THE EVENING TIDE ASTRONOMICALLY. CURRENT CONSENSUS TIMING WOULD PUT
RISK OF HIGHEST SURGE FOR MORNING TIDE...MAINLY ON THE SOUTH FACING
COASTLINE. HOWEVER...THERE IS STILL SOME UNCERTAINTY AS TO THE EXACT
TRACK OF THE LOW AND HOW LONG THE VERY STRONG WINDS WILL BRING UP THE
SURGE AND HOW LONG THE FETCH WILL BE WITH THE HIGH WINDS BEFORE THEY
SHIFT. THIS ASPECT WILL CONTINUED TO BE CLOSELY MONITORED.

&&

.CLIMATE...
RECORD DAILY RAINFALL POTENTIAL?

AS FYI.

12/11
BOS 1.52 1936
PVD 2.40 1992
ORH 1.56 1969
BDL 2.08 1952

12/12
BOS 4.21 1992  /HIGHLY UNLIKELY/
PVD 1.78 1959
ORH 1.62 1959
BDL 1.54 1967

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     CTZ002>004.
     WINTER WEATHER ADVISORY FROM 4 AM TO 5 PM EST THURSDAY FOR
     CTZ002-003.
MA...FLOOD WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     MAZ005>007-013>021.
     WINTER WEATHER ADVISORY FROM 4 AM TO 5 PM EST THURSDAY FOR
     MAZ005-006-014.
     ICE STORM WARNING FROM 4 AM THURSDAY TO 7 AM EST FRIDAY FOR
     MAZ002>004-008>012-026.
NH...WINTER STORM WARNING FROM 6 AM THURSDAY TO 7 AM EST FRIDAY FOR
     NHZ011-012-015.
RI...FLOOD WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     RIZ001>004-006-007.
MARINE...GALE WATCH LATE THURSDAY NIGHT FOR ANZ231>237-250-254-255.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
     ANZ231>237-250-254-255.
     SMALL CRAFT ADVISORY FROM 7 PM THURSDAY TO 6 AM EST FRIDAY FOR
     ANZ230.

&&

SYNOPSIS...EKSTER
NEAR TERM...WTB
SHORT TERM...DRAG
LONG TERM...EKSTER
AVIATION...DRAG/NOCERA/EKSTER
MARINE...DRAG/EKSTER
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Dec 10, 5:04 PM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EST WED DEC 10 2008

NHZ011-012-015-112215-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
504 PM EST WED DEC 10 2008

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 7 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SOME FREEZING DRIZZLE OR SLEET MAY OCCUR TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ005-008-112215-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BRISTOL RI-BLOCK ISLAND RI-
504 PM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MODERATE PROBABILITY OF HEAVY RAINS THURSDAY NIGHT
AND FRIDAY MORNING. RAINFALL AMOUNTS WILL LIKELY TOTAL IN THE 2 TO 4
INCH RANGE. FLOODING MAY OCCUR AS A RESULT...ESPECIALLY IN URBAN AND
POOR DRAINAGE AREAS.

THERE WILL ALSO BE A LOW TO MODERATE PROBABILITY OF HIGH WINDS ALONG
THE SOUTH COAST OF MASSACHUSETTS AND RHODE ISLAND THURSDAY NIGHT AND
FRIDAY MORNING. THIS MAY CAUSE SOME LOCALIZED DAMAGE.
HOWEVER...CONFIDENCE IS LOW AND WILL EVENTUALLY BE DETERMINED BY LOW
TRACK. SOME THUNDER ALSO POSSIBLE DURING THIS TIME AS WELL.

THERE MAY BE A LOW PROBABILITY OF MINOR COASTAL FLOODING DURING THE
FRIDAY MORNING HIGH TIDE ALONG THE SOUTH FACING COASTLINE...THOUGH
THERE IS STILL UNCERTAINTY OF THE TIMING OF THE HIGHEST WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-MAZ007-013-015>021-RIZ001>004-006-007-112215-
WINDHAM CT-EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-NEWPORT RI-
504 PM EST WED DEC 10 2008

...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

A FEW SHOWERS MAY BE LOCALLY HEAVY LATE THIS MORNING AND
AFTERNOON...WHICH COULD CAUSE BRIEF FLOODING IN AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A MODERATE PROBABILITY OF HEAVY RAINS THURSDAY NIGHT
AND FRIDAY MORNING. RAINFALL AMOUNTS MAY APPROACH 3 TO 3.5 INCHES.
FLOODING MAY OCCUR AS A RESULT...ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS.

THERE WILL ALSO BE A LOW PROBABILITY OF HIGH WINDS ALONG THE SOUTH
COAST OF MASSACHUSETTS AND RHODE ISLAND THURSDAY NIGHT AND FRIDAY
MORNING. THE EXACT TRACK OF THE LOW WILL DETERMINE HOW HIGH THE WINDS
GET.

THERE MAY BE A MIXTURE OF SLEET OR FREEZING RAIN WEST OF I-95
LATE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-MAZ005-006-014-112215-
HARTFORD CT-TOLLAND CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
SOUTHEAST MIDDLESEX MA-
504 PM EST WED DEC 10 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST
THURSDAY...
...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS AND NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002>004-008>012-026-112215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
504 PM EST WED DEC 10 2008

...ICE STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 7 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>237-250-254-255-112215-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
504 PM EST WED DEC 10 2008

...GALE WATCH IN EFFECT LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-112215-
BOSTON HARBOR-
504 PM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm, 3 flood, 1 high wind. Local standard time, as filed.

Ice Storm, Northern Worcester

When
December 11, 2:52 AM EST to December 12, 4:30 AM EST
Where
Northern Worcester forecast zone
Property damage
$20 million
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Up to an inch of ice accumulated on exposed surfaces resulting in the downing of numerous trees, branches, power and phone poles, and wires across northern Worcester County. Many of these trees fell on cars and houses and blocked roads, resulting in the closure of some of the roads.

Ice Storm, Western Franklin

When
December 11, 3:19 AM EST to 10:30 PM EST
Where
Western Franklin forecast zone
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Half an inch of ice accumulated on exposed surfaces in western Franklin County. Trees and wires were downed in Ashfield, Buckland, and Shelburne.

Ice Storm, Western Hampshire

When
December 11, 3:37 AM EST to December 12, 5:37 AM EST
Where
Western Hampshire forecast zone
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Three-quarters of an inch of ice accumulated on exposed surfaces throughout western Hampshire County. Trees, large limbs and wires were downed in Cummington, Chesterfield, Worthington, Goshen, and Middlefield.

Ice Storm, Eastern Hampshire

When
December 11, 3:41 AM EST to December 12, 6:00 AM EST
Where
Eastern Hampshire forecast zone
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Numerous trees, limbs, and wires were downed in Pelham, Belchertown, and Amherst.

Ice Storm, Northwest Middlesex County

When
December 11, 4:01 AM EST to December 12, 7:00 AM EST
Where
Northwest Middlesex County forecast zone
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Three-quarters of an inch of ice accumulated on exposed surfaces across northwest Middlesex County. Trees and large limbs were downed in Groton and Pepperell blocking many roads.

Ice Storm, Western Hampden

When
December 11, 4:30 AM EST to December 12, 7:30 AM EST
Where
Western Hampden forecast zone
Property damage
$1.0 million
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Three-quarters of an inch of ice accumulated on exposed surfaces across western Hampden County. Trees, large limbs, and wires were downed in Blandford, Chester, and Tolland.

Ice Storm, Eastern Franklin

When
December 11, 4:39 AM EST to 10:30 PM EST
Where
Eastern Franklin forecast zone
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Half an inch of ice accumulated on exposed surfaces across eastern Franklin County. Trees, wires, and a utility pole were downed in Greenfield, Sunderland, and Warwick.

Ice Storm, Southern Worcester

When
December 11, 6:51 AM EST to December 12, 7:00 AM EST
Where
Southern Worcester forecast zone
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Up to six tenths of an inch of ice accumulated on exposed surfaces across southern Worcester County. Trees, large limbs, and wires down in Worcester, Auburn, Charlton, Grafton, Oxford, Worcester, and Shrewsbury. Several trees landed on houses and one landed on a boat.

Ice Storm, Western Middlesex

When
December 11, 8:56 AM EST to December 12, 9:03 AM EST
Where
Western Middlesex forecast zone
Deaths
0 direct, 1 indirect
Property damage
$3.0 million
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Three-quarters of an inch of ice accumulated on exposed surfaces across western Middlesex County. Trees and wires down in Littleton, Westford, Chelmsford, Groton, Acton, Hudson, Billerica, Lowell, Dracut, and Marlborough. Some of the power lines that were downed wrapped around a tractor trailer on Route 118.

Ice Storm, Western Essex

When
December 11, 10:32 AM EST to December 12, 8:56 AM EST
Where
Western Essex forecast zone
Property damage
$2.0 million
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Half an inch of ice accumulated on exposed surfaces across interior Essex County. Trees, large limbs, and wires down in Haverhill, Andover, Groveland, Methuen, Merrimack, West Newbury, and North Andover. In Groveland, a windshield was destroyed by falling ice.

Flood, Worcester

When
December 12, 7:32 AM EST to 2:00 PM EST
Where
Worcester County, Millbury to Whitinsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.200, -71.750

A car was stuck in flood waters on Sutton Avenue in Northbridge. The Blackstone River at Millbury overflowed its banks near Route 146, flooding portions of the northbound lanes. The intersection of Routes 140 and 122A was flooded after the Blackstone River overflowed its banks in Grafton. The Mill River in Mendon overflowed its banks flooding the Bellingham Street Bridge.

Flood, Bristol

When
December 12, 8:40 AM EST to 1:00 PM EST
Where
Bristol County, Assonet to Rehoboth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.800, -71.070

The Assonet River overflowed out of its banks flooding homes on Main Street in Assonet. The Buffington Brook in Somerset overflowed its banks flooding Route 138. The Acushnet Department of Public Works was flooded because of poor drainage. The Palmer River in Rehoboth overflowed its banks flooding River Road. In addition, the Wolf Run River overflowed its banks flooding Rocky Hill Road, also in Rehoboth.

High Wind, Eastern Norfolk

When
December 12, 8:47 AM EST
Where
Eastern Norfolk forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Blue Hill Observatory (KMQE) recorded a wind gust of 67 mph. No damage was reported.

Flood, Middlesex

When
December 12, 9:20 AM EST to 11:00 AM EST
Where
Middlesex County, Billerica to 0.54 mi ESE of Riverside
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.550, -71.270

Jones Brook in Billerica overflowed its banks flooding a home.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Western Middlesex2008-12-1250MaleOutside/Open AreasIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146807, 146799, 146809, 146814, 146816, 146812, 146803, 146818, 146820, 146822, 147257, 147261, 146826, 147263.